Alert archive / California / Wind Advisories in 2023

Wind Advisory 26, NWS Eureka, CA

November 18, 2023Del Norte County, Humboldt County, California

NWS Eureka, CA issued this wind advisory at Nov 18, 2023, 1:51 PM PST for Del Norte County, Humboldt County, California. It took effect at Nov 18, 2023, 3:00 PM PST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Nov 18, 2023, 1:51 PM PST (21:51 UTC)
In effect from
Nov 18, 2023, 3:00 PM PST
Expired
Nov 18, 2023, 8:31 PM PST
In force
6 hr
Issued by
NWS Eureka, CA

Counties Del Norte County, CA, Humboldt County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 86 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 9.9 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2023-11-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2023-11-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1092 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

214 
WWUS76 KEKA 182151
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
151 PM PST Sat Nov 18 2023

CAZ102-104>106-190500-
/O.NEW.KEKA.WI.Y.0026.231118T2300Z-231119T0500Z/
Del Norte Interior-Southwestern Humboldt-
Northern Humboldt Interior-Southern Humboldt Interior-
151 PM PST Sat Nov 18 2023

...WIND ADVISORY IN EFFECT UNTIL 9 PM PST THIS EVENING...

* WHAT...West winds 15 to 25 mph with gusts up to 50 mph 
  expected.

* WHERE...Del Norte Interior, Southwestern Humboldt, Northern
  Humboldt Interior and Southern Humboldt Interior Counties.
  Strongest over the higher terrain.

* WHEN...Until 9 PM PST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...A brief period of strong northwest winds is
  expected this evening behind a front.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ101-103-190500-
/O.NEW.KEKA.WI.Y.0026.231118T2300Z-231119T0500Z/
Coastal Del Norte-Northern Humboldt Coast-
151 PM PST Sat Nov 18 2023

...WIND ADVISORY IN EFFECT UNTIL 9 PM PST THIS EVENING...

* WHAT...West winds 15 to 25 mph with gusts up to 45 mph 
  expected.

* WHERE...Coastal Del Norte and Northern Humboldt Coast Counties.

* WHEN...Until 9 PM PST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
1 follow-up statement
755 
WWUS76 KEKA 190431
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
831 PM PST Sat Nov 18 2023

CAZ101>106-190545-
/O.CAN.KEKA.WI.Y.0026.000000T0000Z-231119T0500Z/
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-
831 PM PST Sat Nov 18 2023

...WIND ADVISORY IS CANCELLED...



$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this wind advisory went out at Nov 18, 5:17 AM PST, 8 hours 34 minutes earlier.

Area forecast discussion, Nov 18, 5:17 AM PST, 8 hours 34 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
517 AM PST Sat Nov 18 2023

.SYNOPSIS...Showers and isolated thunderstorms are forecast today
through tonight. Showers activity will diminish on Sunday as a
colder and more stable airmass settles over the region. Dry
weather is then forecast to prevail next week.

&&

.DISCUSSION...A shortwave trough just offshore the Mendocino coast
has been generating light to moderate rainfall rates across southern
Mendocino and southerly Lake counties through the night. So far
24-hour amounts have been between 0.75-1.25in with isolated
higher elevations stations approaching 2 inches. Elsewhere, 24
hour totals have been generally under 0.25in. So far there has
not been any thunderstorm activity, (lightning and thunder are
required). The lightning activity has been from about Monterey Bay
and southward offshore and along the Central California coast.

The shortwave will continue to move NE this morning and get absorbed
by a larger upstream trough (the kicker) approaching from the
west. This next trough or upstream kicker will track right toward
the North Coast this afternoon into early this evening. Expect
precip activity, coverage and intensity to increase north of Cape
Mendocino today into this evening as the wavelength shortens. The
PWAT plume will remain above normal, close to 200% of normal and
expect locally heavy rainfall rates aided by robust westerly
upslope flow into the mountainous terrain. Minor localized
flooding is not completely out of the question. (See the hydrology
section below for potential on debris flows.) Model soundings
continue to indicate a favorable environment for thunderstorm this
afternoon and evening, especially along the surface front.
Calibrated thunderstorm guidance continues to indicate
probabilities less than 25% and coverage will most likely be
isolated at best. The main threat will be heavy rain, perhaps with
some small hail mixed in. Freezing levels will be above 3000 feet
and any accumulations will most likely not occur until late
tonight or early Sunday morning over the higher terrain - if any.
Gusty westerlies will also develop late this afternoon or early
evening after frontal passage when PWATS will fall off sharply.
Current indications are for the strongest westerly gusts (50 mph
or more) to remain over the remote ridges and isolated higher
terrain.

Snow levels will lower behind the cold front late tonight, down
to about 3500-4000 feet. Forecast snow amounts are less than an
inch in 12 hours for Scott Mtn Pass at 5400 feet and well below
criteria for a winter weather advisory. Higher amounts are
forecast for the Trinity Mtns, 6-8 inches in 12 hours. 1 to 6
inches over the highest mountain peaks (above 4kft) of Del Norte
and Humboldt Counties are expected by early Sunday morning.

The airmass will become colder on Sunday and then drier Sunday
night and Monday as a ridge builds. Offshore flow should result in
slow drying. There will still be fog and low clouds in the
interior valleys. Frost and freezing temperatures will be distinct
possibility for the North Coast and adjacent valleys early Monday
morning.

Dry weather with seasonable temperatures are forecast to prevail
for the remainder of next week. A shortwave trough will move into
the ridge around mid week and may result in minuscule amounts of
light rain or drizzle. Drying offshore flow is forecast to return
for the latter portion of next week.

&&

.AVIATION...An approaching area of low pressure is generating
moderate to heavy showers this morning over the region. Winds will
increase from the south today ahead of a front. Pronounced and
widespread low level wind shear is occurring from southerly to
southeasterly winds up to 35 kts at 2000 ft AGL. VCTS to PROB30
thunderstorms are expected today for the coastal terminals. A sharp
wind shift to northwesterly will occur behind FROPA later this
afternoon, with some gusts exceeding 30 kts at the coastal
terminals. The low level wind shear threat will continue behind the
front from a more westerly direction. Winds and the wind shear
threat will ease tonight. Flight categories will be mostly MVFR with
IFR movement, especially in heavier precipitation.

&&

.MARINE...An area of low pressure is approaching the coastal waters
this morning, bringing a weakening band of enhanced southeast winds
in the southern waters this morning. Winds will only briefly ease
before a strong cold front sweeps through this afternoon.
Thunderstorms will accompany the front, and the environment will
favor strong wind gusts with the storms. Northwesterly winds will
sharply increase to gale strength over the outer waters and portions
of the inners this early afternoon behind the front. Gale Warnings
have been expanded to cover both outer zones. Coverage of gale
strength gusts does not warrant inclusion of Gale Warnings to the
inners (less than 50% coverage), but mariners should expect to
encounter gales at times though zones 455 and 450.

Large, very steep northwesterly waves will quickly fill in tonight
behind this front, and peaking early Sunday in the mid to perhaps
upper teens at around 12 to 13 seconds. Hazardous Sea Warnings have
been hoisted in most of the waters for the potentially treacherous
conditions. These seas will peak Sunday before easing Sunday night.
Surrounding buoys will be closely monitored for further refining of
the wave height forecast as the waves approach.

&&

.HYDROLOGY...Hourly rainfall rates are forecast to become heavy,
over 0.30in/hr, across the Smith River Complex Burn Scar late
this afternoon and early this evening. NBM hourly rates are on
the order of 0.35-040in/hr while the HRRR ranged from 0.54-0.78in/hr.
HRRR is mostly likely too high and overdone. The storm motion
today will be too fast and not conducive to storms training over
the burn scar. PWATS over 1 inch (over 200% of normal) peak late
this afternoon. Exceeding the threshold of 0.70in/hr is highly
unlikely based on the NBM 6hr probabilities of more than 1 inch,
about 14%. HREF 6-hourly probabilities of 1 inch or more are much
higher, 80-100%. Thus, a flash flood watch for the Smith River
Complex Burn Scar has been issued from 2 pm this afternoon until
7pm this evening. Confidence is by no means high, but debris flow
on the Smith River Complex burn scar is not absolutely impossible.
Other burn scars appear to stay below established thresholds.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
     Flash Flood Watch from 2 PM PST this afternoon through this
     evening for CAZ102.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Small Craft Advisory from 1 PM this afternoon to 4 AM PST
     Sunday for PZZ450.

     Hazardous Seas Warning from 4 AM to 4 PM PST Sunday for
     PZZ450.

     Small Craft Advisory until 4 PM PST Sunday for PZZ455.

     Gale Warning from 1 PM this afternoon to 11 PM PST this
     evening for PZZ470-475.

     Hazardous Seas Warning from 11 PM this evening to 4 PM PST
     Sunday for PZZ470-475.

     Small Craft Advisory until 1 PM PST this afternoon for
     PZZ475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 17, 4:32 PM PSTSpecial Weather StatementEKALake28 min
Nov 17, 4:59 PM PSTSpecial Weather StatementEKALake46 min
Nov 17, 5:17 PM PSTSpecial Weather StatementEKAHumboldt28 min
Nov 17, 8:23 PM PSTGale WarningEKA25 hr
Nov 18, 3:00 AM PSTFlash Flood WatchEKADel Norte15 hr
Nov 18, 3:09 AM PSTHazardous Seas WarningEKA36 hr
Nov 18, 3:41 PM PSTSpecial Weather StatementEKADel Norte, Humboldt49 min

Nearby

Wind Advisories in California, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.